x
Breaking News
More () »

Texas moms share message of loss on International Overdose Awareness Day and the conversations you need to have with your children

Two mothers, two sons -- similar stories of loss. Both sons died after taking fentanyl-laced medications.

CORPUS CHRISTI, Texas — August 31st is International Overdose Awareness Day, a time to go beyond stigma and recognize those who lost loved ones and their families and friends who suffer in wake of their loss.

First, we spoke with Sarah Chittum, who lives outside of Galveston, Texas. Her son, Seth, was a victim of a home invasion when he was 19-years-old. He was shot multiple times and survived, but struggled with night terrors and anxiety.

At 21-years of age, he continued to battle with uncertainty and turned to Xanax to help calm his nerves. On November 17, 2021, he visited with a person referred to as 'Fam' (as in family) and bought a Xanax he didn't know was laced with fentanyl. After taking it, he never woke up.

Seth's mother said he dreamed of entering nursing school to help others after his care received from being shot-- or even something in the culinary arts as he loved to cook.

The second mother First Edition spoke with is Sandra Bagwell from Mission, Texas in the Valley. She said her son, Ryan, was a normal teen who just graduated from high school in 2021 and was working with his father at a mobile home manufacturing business. He loved to play golf and fish but also had trouble sleeping at night. 

RELATED: Three Central Texas students have died from suspected fentanyl overdoses in past month, school district says

Sandra was aware her son dabbled with marijuana but never knew about any pill usage. About a week before his death, Ryan visited Progreso, Mexico to purchase what he thought was Percocet from a pharmacy. He went to bed on April 4 this year and never woke up. Ryan was 19-years-old.

The DEA is investigating this case and determined fentanyl was also in the Percocet.

Both mothers are looking to attend a rally in Washington, D.C. in September to push for change.

Here is a link if you would like to support efforts to bring awareness to drug overdoses and poisonings.

RELATED: Fentanyl overdoses leading to more deaths statewide, medical experts say

More from 3News on KIIITV.com:

Want to send us a news tip?

Put your name and contact information below so we can get in touch with you about your story should we have questions or need more information. We realize some stories are sensitive in nature. Let us know if you'd like to remain anonymous.

If you do not have a photo/video to submit, just click "OK" to skip that prompt.

Paid Advertisement

Before You Leave, Check This Out